Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 199, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2009, 1:40 PM CDT for 4 counties in Alabama. It was in force for 50 min. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 1:40 PM CDT (18:40 UTC)
- Expired
- May 3, 2009, 2:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:45 PM CDT | HAIL 1 | 2 Sw Hoover, AL | |
| May 3, 1:53 PM CDT | TORNADO 0 | 4 Ne Inverness, AL | NUMEROUS TREES WERE SNAPPED OFF. TWO BIG OAK TREES WERE UPROOTED. MANY HOMES SUFFERED SHINGLE DAMAGE. TWO HOMES HAD THE PLYWOOD ROOF EXPOSED. A FENCE WAS BLOWN DOWN AND A FEW GUTTERS WERE BLOWN AWAY. THIS ALL HAPPENED ALONG KESTEVEN ROAD, ASHINGTON LANE, ASHIN |
| May 3, 1:54 PM CDT | TORNADO 0 | 4 Ne Inverness, AL | NUMEROUS TREES WERE UPROOTED ALONG THE PATH. AT LEAST 20 HOMES SUFFERED MINOR ROOF DAMAGE MAINLY LOSS OF SHINGLES. DAMAGE WAS REPORTED IN THE BROOK HIGHLAND AREA. THE TORNADO CROSSED HIGHWAY 119 AND ENTERED INTO THE GREYSTONE LEGACY COMMUNITY. DAMAGE WAS LIMIT |
| May 3, 1:55 PM CDT | TORNADO 0 | 4 Ne Inverness, AL | NUMEROUS TREES WERE SNAPPED OFF. TWO BIG OAK TREES WERE UPROOTED. MANY HOMES SUFFERED SHINGLE DAMAGE. TWO HOMES HAD THE PLYWOOD ROOF EXPOSED. A FENCE WAS BLOWN DOWN AND A FEW GUTTERS WERE BLOWN AWAY. THIS ALL HAPPENED ALONG KESTEVEN ROAD, ASHINGTON LANE, ASHIN |
| May 3, 1:56 PM CDT | TSTM WND DMG | 3 E Hoover, AL | A FEW TREES WERE BLOWN DOWN ON STEVENS HILL CIRCLE, RIVERCHASE TRACE AT RIVERCHASE PARKWAY, AND OLD ROCKY RIDGE ROAD AT LORNA ROAD. LARGE TENTS AND PORTABLE RESTROOMS WERE BLOWN DOWN IN SPAIN PARK. |
| May 3, 2:00 PM CDT | TSTM WND DMG | 2 E Inverness, AL | NUMEROUS TREES SNAPPED...TWO BIG OAK TREES UPROOTED. MANY HOMES WITH SHINGLES BLOWN AWAY...WITH TWO HOMES THE ROOF BEING EXPOSED TO THE PLYWOOD. A FENCE WAS BLOWN DOWN AND A FEW GUTTERS WERE BLOWN AWAY. THIS ALL HAPPENED ALONG KESTEVEN ROAD...ASHINGTON LANE-DR |
| May 3, 2:01 PM CDT | HAIL 0.75 | Chelsea, AL | DOUBLE OAK MOUNTAIN |
| May 3, 2:02 PM CDT | HAIL 0.25 | 3 Se Vestavia Hills, AL | DIME SIZE HAIL NEAR ACTON AT CAHABA RIVER ROAD AND ACTON ROAD. |
| May 3, 2:03 PM CDT | TORNADO 1 | 4 Ssw Leeds, AL | A TORNADO TOUCHED DOWN ALONG CR 470 AND TRACKED NORTHEASTWARD. THE TORNADO LIFTED BEFORE IT CROSSED STATE HWY 25 JUST NORTH OF DUNAVANT. DOZENS OF TREES WERE SNAPPED OFF OR UPROOTED ALONG THE PATH. THE DAMAGE PATH WAS 1.64 MILES LONG AND WAS 300 YARDS WIDE AT |
| May 3, 2:05 PM CDT | HAIL 0.88 | Greystone, AL | NICKEL SIZE HAIL FELL AT THE GREYSTONE LEGACY GOLF COURSE. THE HAIL COVERED THE GROUND. |
| May 3, 2:15 PM CDT | TSTM WND DMG | Lawley, AL | NUMEROUS TREES WERE BLOWN DOWN ACROSS THE SOUTHERN PART OF BIBB COUNTY. MANY ROADWAYS WERE BLOCKED. |
| May 3, 2:19 PM CDT | HAIL 1 | Vandiver, AL | QUARTER SIZE HAIL FELL IN VANDIVER. THE HAIL COVERED THE GROUND. |
| May 3, 2:23 PM CDT | HAIL 0.88 | Sterrett, AL | NICKEL SIZED HAIL COVERED THE GROUND NEAR COUNTY ROAD 43 AND COUNTY ROAD 55. |
| May 3, 2:40 PM CDT | TSTM WND DMG | 1 Se Spring Creek At La, AL | HUNDREDS OF TREES WERE SNAPPED OFF NEAR LACOOSA MARINA. |
| May 3, 2:40 PM CDT | TSTM WND GST 0 | 1 Se Spring Creek At La, AL | HUNDREDS OF TREES SNAPPED OFF NEAR LACOOSA MARINA |
| May 3, 2:40 PM CDT | NON-TSTM WND DMG | 1 Se Spring Creek At La, AL | HUNDREDS OF TREES WERE SNAPPED OFF NEAR LACOOSA MARINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 7:44 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:23 PM CDT, 17 minutes earlier.
Area forecast discussion, May 3, 1:23 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT SUN MAY 3 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... ONGOING CONVECTION ACROSS THE SOUTHWEST AND CENTRAL SECTIONS OF THE AREA. MAIN CONCERN WILL BE IF THE MAIN BOWING SEGMENT ACROSS THE SOUTHWEST WILL TRACK EAST NORTHEAST OR MOVE MORE NORTHEASTWARD OVER THE NEXT FEW HOURS. THIS DERECHO WILL BE MOVING INTO A MORE FAVORABLE CONDITIONS AND WILL NEED TO BE WATCHED EXCLUSIVELY. && .AVIATION...18Z TAF DISCUSSION. TWO LINES OF SHOWERS AND THUNDERSTORMS OUT THERE THIS AFTERNOON. ONE IMPACTING TCL AND WILL MOVE INTO BHM AND EET WITHIN THE NEXT HOUR. THE SECOND LINE IS MOVING INTO SOUTHWESTERN ALABAMA IN THE FORM OF A DERECHO. MAIN CONCERN FOR TAFS WILL BE THE ONGOING POSSIBILITY FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. GUSTY WINDS WILL BE POSSIBLE...WITH MVFR CONDITIONS DURING STRONGER STORMS...AND BRIEF PERIODS OF IFR VIS POSSIBLE. AFTER 3 TO 4Z MVFR CIGS ACROSS ALL AREAS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY MOVE AFTER 9Z TOMORROW. && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH WEST COUNTIES THIS AFTERNOON AND TONIGHT. &&
Hazardous weather outlook, May 3, 1:30 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN MAY 3 2009 ALZ011>015-017>050-041645- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE LIKELY ACROSS AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM CARROLTON TO ONEONTA. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES. THE FIRST AND PRIMARY THREAT WILL BE FROM UNTIL 5 PM. HOWEVER...A SECONDARY LINE OF SEVERE THUNDERSTORMS IS ALSO POSSIBLE LATER THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THERE IS ALSO THE THREAT OF FLASH FLOODING ACROSS WESTERN ALABAMA. DUE RECENT HEAVY RAINFALL ACROSS WEST ALABAMA...THIS AREA HAS BETTER CHANCES FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT...BUT AREAS OUTSIDE THE FLASH FLOOD WATCH COULD EXPERIENCE FLOODING IF STORMS TRAIN OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL ALABAMA MONDAY AFTERNOON. THE MAIN THREAT IS WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NEEDED THIS AFTERNOON AND WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Special weather statement, May 3, 9:30 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 930 AM CDT SUN MAY 3 2009 ALZ022-030-031-031530- GREENE-PICKENS-SUMTER- 930 AM CDT SUN MAY 3 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES UNTIL 1030 AM CDT... AT 930 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PANOLA TO 18 MILES WEST OF CUBA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF ALICEVILLE TO 18 MILES WEST OF CUBA...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEMPHIS. PANOLA. GEORGE DOWNER AIRPORT. ALICEVILLE. EMELLE. PLEASANT RIDGE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 3, 10:55 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1055 AM CDT SUN MAY 3 2009 ALZ030>032-031645- GREENE-HALE-SUMTER- 1055 AM CDT SUN MAY 3 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND SUMTER COUNTIES UNTIL 1145 AM CDT... AT 1052 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BLUFFPORT...OR 6 MILES EAST OF LIVINGSTON...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BLUFFPORT. TISHABEE. BOLIGEE. THORNHILL. FORKLAND. WALDEN QUARTERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 3, 12:46 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1246 PM CDT SUN MAY 3 2009 ALZ023>025-034-031830- BIBB-JEFFERSON-SHELBY-TUSCALOOSA- 1246 PM CDT SUN MAY 3 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND TUSCALOOSA COUNTIES UNTIL 130 PM CDT... AT 1245 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODSTOCK JUNCTION TO LOW GAP...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF CENTREVILLE TO 15 MILES WEST OF BRENT...MOVING NORTHEAST AT 40 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LOW GAP. ABERNANT. CAFFEE JUNCTION. TANNEHILL IRONWORKS STATE PARK. MCCALLA. RAIMUND. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR SOUTHEASTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 3, 1:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TORNADO MCCALLA 33.35N 87.01W
05/03/2009 JEFFERSON AL AMATEUR RADIO
ON THE GROUND RIGHT NOW
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:02 PM CDT | Tornado Warning | BMX | Walker | 43 min |
| May 2, 7:21 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 2, 7:34 PM CDT | Tornado Warning | BMX | Blount, Jefferson, Walker | 56 min |
| May 2, 7:56 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 4 hr |
| May 2, 7:56 PM CDT | Flash Flood Watch | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 9 hr |
| May 2, 8:19 PM CDT | Tornado Warning | BMX | Blount, Jefferson, St. Clair, Walker | 41 min |
| May 3, 5:08 AM CDT | Flash Flood Watch | BMX | Bibb, Fayette, Greene, Hale, Lamar, Marion and 6 more | 16 hr |
| May 3, 8:37 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 53 min |
| May 3, 11:28 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Tuscaloosa | 15 min |
| May 3, 12:29 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 61 min |
| May 3, 12:50 PM CDT | Tornado Warning | BMX | Greene, Hale, Marengo, Sumter | 55 min |
| May 3, 12:54 PM CDT | Tornado Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 51 min |
| May 3, 12:58 PM CDT | Tornado Warning | BMX | Greene, Hale, Sumter | 62 min |
| May 3, 1:18 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Greene, Hale, Marengo, Perry and 2 more | 57 min |
| May 3, 1:23 PM CDT | Tornado Warning | BMX | Jefferson, Shelby | 67 min |
| May 3, 1:33 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Dallas, Hale, Perry | 42 min |
| May 3, 1:40 PM CDT | Tornado Warning | BMX | Bibb, Greene, Hale, Perry, Tuscaloosa | 50 min |
| May 3, 1:42 PM CDT | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 2 hr |
| May 3, 1:46 PM CDT | Tornado Warning | BMX | Jefferson, Shelby | 44 min |
| May 3, 1:55 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Coosa, Dallas, Elmore and 6 more | 65 min |
| May 3, 2:02 PM CDT | Tornado Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 58 min |
| May 3, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Bullock, Chilton, Clay, Coosa and 7 more | 58 min |
| May 3, 2:48 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne, St. Clair, Talladega | 57 min |
| May 3, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Chambers, Coosa, Elmore, Lee and 5 more | 73 min |
| May 3, 3:20 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more | 55 min |
| May 3, 3:21 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne | 54 min |
| May 3, 3:25 PM CDT | Tornado Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 18 min |
| May 3, 4:11 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Cleburne, Randolph | 34 min |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Russell | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.